Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 60, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 23, 2016, 9:49 AM CDT for Olmsted County, Wabasha County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2016, 9:49 AM CDT (14:49 UTC)
- Expired
- Jul 23, 2016, 10:30 AM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Olmsted County, MN, Wabasha County, MN
The radar
The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2703 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
961
WUUS53 KARX 231449
SVRARX
MNC109-157-231530-
/O.NEW.KARX.SV.W.0060.160723T1449Z-160723T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
949 AM CDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN WABASHA COUNTY IN SOUTHEASTERN MINNESOTA...
NORTHWESTERN OLMSTED COUNTY IN SOUTHEASTERN MINNESOTA...
* UNTIL 1030 AM CDT
* AT 949 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BYRON...OR
NEAR MANTORVILLE...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ROCHESTER AROUND 955 AM CDT.
ORONOCO AROUND 1000 AM CDT.
MAZEPPA AROUND 1005 AM CDT.
ELGIN AROUND 1015 AM CDT.
PLAINVIEW AROUND 1020 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
DOUGLAS... WEST ALBANY...BREMEN...ZUMBRO FALLS AND MILLVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4419 9268 4419 9255 4433 9255 4437 9254
4437 9243 4445 9242 4419 9208 4391 9267
4392 9268
TIME...MOT...LOC 1449Z 231DEG 41KT 4407 9266
HAIL...<.75IN
WIND...60MPH
$$
043 follow-up statements
328
WWUS53 KARX 231507
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1007 AM CDT SAT JUL 23 2016
MNC109-157-231530-
/O.CON.KARX.SV.W.0060.000000T0000Z-160723T1530Z/
WABASHA MN-OLMSTED MN-
1007 AM CDT SAT JUL 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR WESTERN WABASHA AND NORTH CENTRAL OLMSTED COUNTIES...
AT 1006 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ORONOCO...OR
8 MILES NORTH OF ROCHESTER...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
ELGIN AROUND 1020 AM CDT.
PLAINVIEW AROUND 1025 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE WEST
ALBANY...BREMEN...ZUMBRO FALLS...MILLVILLE AND BELLECHESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4419 9255 4433 9255 4437 9254 4437 9243
4445 9242 4419 9208 4398 9253
TIME...MOT...LOC 1506Z 233DEG 36KT 4413 9244
HAIL...<.75IN
WIND...60MPH
$$
04516
WWUS53 KARX 231522
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1022 AM CDT SAT JUL 23 2016
MNC109-231531-
/O.CAN.KARX.SV.W.0060.000000T0000Z-160723T1530Z/
OLMSTED MN-
1022 AM CDT SAT JUL 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OLMSTED COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4437 9243 4445 9242 4419 9208 4411 9230
4411 9231 4419 9232 4420 9240 4437 9249
TIME...MOT...LOC 1521Z 231DEG 41KT 4424 9224
$$
MNC157-231530-
/O.CON.KARX.SV.W.0060.000000T0000Z-160723T1530Z/
WABASHA MN-
1022 AM CDT SAT JUL 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR WESTERN WABASHA COUNTY...
AT 1021 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
PLAINVIEW...OR 13 MILES SOUTHWEST OF WABASHA...MOVING NORTHEAST AT
45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WESTERN WABASHA COUNTY...INCLUDING THE FOLLOWING LOCATIONS: WEST
ALBANY...BREMEN...ZUMBRO FALLS...MILLVILLE AND HAMMOND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4437 9243 4445 9242 4419 9208 4411 9230
4411 9231 4419 9232 4420 9240 4437 9249
TIME...MOT...LOC 1521Z 231DEG 41KT 4424 9224
HAIL...<.75IN
WIND...60MPH
$$
04095
WWUS53 KARX 231527
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1027 AM CDT SAT JUL 23 2016
MNC157-231537-
/O.EXP.KARX.SV.W.0060.000000T0000Z-160723T1530Z/
WABASHA MN-
1027 AM CDT SAT JUL 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WABASHA COUNTY WILL
EXPIRE AT 1030 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4437 9243 4445 9242 4419 9208 4411 9230
4411 9231 4419 9232 4420 9240 4437 9249
TIME...MOT...LOC 1523Z 231DEG 41KT 4424 9224
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:00 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 23, 7:00 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 700 AM CDT SAT JUL 23 2016 .SHORT TERM...(Today and tonight) Issued at 325 AM CDT Sat Jul 23 2016 Several issues to contend with again today, including the continued heat and humidity and convective potential. 08z data analysis shows the frontal boundary lying across northern IA, with satellite fog enhancement showing mid cloud ACCAS developing along and north of it. Some of the mesoscale models indicate that patchy light showers may develop under these, as has occurred already 3 nights in a row. Meanwhile, a larger complex of storms was going from SD into NE, as well as some spotty action over western IA. RAP/HRRR and many of the CAM solutions latch onto this and bring a band of convection through the region this afternoon. Meanwhile, NAM/GFS/ECMWF all develop convection along the northward moving front over our general area this afternoon. Either way, it appears there will be a good chance for some convection developing along this leading warm advection wing. Previous forecasts were playing this potential, and see no reason to deviate. This plays into the heat forecast too. We still have very sultry dewpoints in place across the southwest 2/3 of our forecast area, and temperatures remain pretty warm as well. There has been a bit of a respite from the humidity from central into northern WI. As the front edges northward today, expect the humidity to surge back in those spots though. So with highs again expected to get into the upper 80s and lower 90s, and dewpoints well into the 70s, the heat index pushes the century mark once again. This is borderline for Heat Advisory criteria, but with the convection and associated cloud cover coming in, there is potential to end up a bit cooler than forecast. Besides, our message for the past week has been Hot Hot Hot, so I think people have the idea by now. So we will not be adding any headline at this point. Once this initial round of convection moves through, another larger complex of storms is expected to initiate across western MN as a potent short wave tracks along the international border toward Winnipeg by tonight, and drags a cold front into the Gopher State. Plenty of instability for rapid development, and as these mature will become a wind threat as they move east into the local area tonight. Precipitable Water will be in excess of 2" and warm cloud depth will be 4-5Kft. So these storms will once again provide heavy rainfall. The area has been hit with several rain complexes over the past week, but for the most part have hit different areas, so our flooding risk was spread out. So given that fact, and the progressive nature of these, do not feel we need a Flood Watch at this juncture. .LONG TERM...(Sunday through Friday) Issued at 325 AM CDT Sat Jul 23 2016 Any lingering rain will exit the area Sunday morning as the short wave trough continues east through Ontario. Surface high pressure moves in to provide cooler and less humid conditions into Tuesday. Several weak disturbances will ripple through the flat ridge for the remainder of the week, each bringing some threat for convection. Hard to pin down timing on these, so a broad brush approach has been utilized with the PoP forecast. The strongest signal looks to be pointing to a short wave trough moving through late Thursday into Friday, providing perhaps the best chances for organized storms. Temperatures look to be near or perhaps even a bit below normal for the latter portion of the week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 700 AM CDT Sat Jul 23 2016 Areas of dense fog may impact KLSE through 23.15z. In addition to the fog, there will be 2 rounds of storms. The first round will affect the TAF sites between 23.14z and 23.19z. This round may produce heavy rain and small hail. The second round of storms will move through the area between 28.01z and 28.06z. This line will be capable of producing damaging winds, large hail. and the potential of isolated tornadoes. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...MW LONG TERM...MW AVIATION...BOYNE
Hazardous weather outlook, Jul 23, 4:46 AM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 446 AM CDT SAT JUL 23 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 446 AM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. A FEW OF THE STRONGER STORMS MAY PRODUCE HEAVY RAINFALL AND SOME SMALL HAIL. A BETTER CHANCE FOR STORMS WILL ARRIVE TONIGHT AS A COLD FRONT MOVES THROUGH. SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL ALONG WITH LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT AS THE LINE OF STORMS COMES THROUGH. THIS HIGHEST RISK TIME WILL BE BETWEEN 8 PM AND 2 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM TIME TO TIME FROM TUESDAY THROUGH FRIDAY. IT IS HARD TO PIN DOWN THE TIMING AND LOCATIONS FOR THE HIGHEST STORM RISK...SO IT REMAINS TOO EARLY TO DETERMINE THE RISK FOR ANY SEVERE STORMS DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MW
In the hours before
Special weather statement, Jul 23, 8:46 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
846 AM CDT SAT JUL 23 2016
IAZ008-MNZ086-094-231445-
MITCHELL-DODGE-MOWER-
846 AM CDT SAT JUL 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MOWER...DODGE
...AND NORTHWESTERN MITCHELL COUNTIES...
AT 841 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF NICOLLET TO NEAR
ALBERT LEA MINNESOTA TO NEAR MANLY IOWA. MOVEMENT WAS NORTHEAST AT
35 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
AUSTIN...DODGE CENTER...MANTORVILLE...RAMSEY...KASSON...HAYFIELD...
ADAMS...WEST CONCORD...BROWNSDALE...LYLE...CLAREMONT...ROSE CREEK...
LANSING...WASIOJA...CONCORD...MAYVILLE...DEXTER...OSLO...
EDEN AND MAPLEVIEW.
TORRENTIAL DOWNPOURS ARE OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS LINE
OF STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4420 9304 4419 9268 4384 9269 4383 9263
4350 9262 4339 9302 4350 9303 4350 9305
TIME...MOT...LOC 1341Z 223DEG 30KT 4421 9410 4382 9352 4333 9320
DASSpecial weather statement, Jul 23, 8:54 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
854 AM CDT SAT JUL 23 2016
MNZ088-096-WIZ032-033-041-042-053>055-061-231430-
WINONA-HOUSTON-RICHLAND-MONROE-LA
CROSSE-TREMPEALEAU-BUFFALO-CRAWFORD-GRANT-VERNON-
854 AM CDT SAT JUL 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WINONA...NORTHERN
HOUSTON...NORTHEASTERN CRAWFORD...SOUTHWESTERN MONROE...SOUTHERN
TREMPEALEAU...LA CROSSE...SOUTHEASTERN BUFFALO...VERNON...
NORTHEASTERN GRANT AND WESTERN RICHLAND COUNTIES...
AT 853 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LEWISTON TO NEAR COON VALLEY TO 6 MILES
SOUTH OF CLAYTON TO NEAR FENNIMORE. MOVEMENT WAS NORTHEAST AT 20 MPH.
THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.
WINDS IN EXCESS OF 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...WINONA...SPARTA...LA CRESCENT...VIROQUA...ONALASKA...
BUFFALO...HOLMEN...WEST SALEM...GOODVIEW...BOSCOBEL...FENNIMORE...
WESTBY...LEWISTON...TREMPEALEAU...GALESVILLE...BANGOR...CASHTON...
BUFFALO CITY AND FOUNTAIN CITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4323 9076 4358 9105 4395 9203 4419 9190
4420 9186 4422 9188 4432 9183 4391 9075
4356 9047 4312 9043 4286 9073
TIME...MOT...LOC 1353Z 212DEG 16KT 4398 9191 4363 9101 4328 9072 4299
9070
04Local storm report, Jul 23, 9:41 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
941 AM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM TSTM WND DMG HAYFIELD 43.89N 92.85W
07/23/2016 DODGE MN LAW ENFORCEMENT
LARGE TREE BRANCH DOWN BLOCKING TRAFFIC
&&
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:46 AM CDT | Special Weather Statement | ARX | Dodge, Mower | 59 min |
| Jul 23, 8:54 AM CDT | Special Weather Statement | ARX | Winona | 36 min |
| Jul 23, 9:27 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 38 min |
| Jul 23, 10:05 AM CDT | Areal Flood Advisory | ARX | Mower | 115 min |
| Jul 23, 10:29 AM CDT | Special Weather Statement | ARX | Wabasha | 61 min |
| Jul 23, 12:43 PM CDT | Areal Flood Advisory | ARX | Olmsted | 3 hr |
| Jul 23, 1:10 PM CDT | Areal Flood Advisory | ARX | Winona | 3 hr |
| Jul 23, 1:26 PM CDT | River Flood Warning | ARX | Olmsted, Winona | 25 hr |
| Jul 23, 1:32 PM CDT | Flash Flood Warning | ARX | Olmsted, Winona | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.